Tuesday, September 13, 2011
Down The Slippery Medication Road
Photo by Associated Press, appearing in The Washington Post based on an interview for a story on dental problems in cats)
The medication road can be a slippery one. I don't mean to scare anyone away from taking this drug, as it does the best job. You may not have a problem with it - my husband didn't. Carbodopa/Levodopoa, 25mg / 100mg is the drug known to be the most effective, and the drug of choice by most physicians. Then there is me.........
The doc started me on that same combo. Day one went okay - felt a little strange in the head, but but no real problem. On day two - I was like a zombie and was so drugged up I was afraid to be at home by myself and almost called Don home from work because I was afraid to even walk in my own house for fear of falling. Instead, I stay in bed most of the day until Don came home from work. I had an upset stomach and I was "flipping my cookies" so to speak in addition to feeling weak and dizzy. Even taking the drug with food (preferred choice is without food) didn't help. My starting dose was 1/2 pill 2 x daily instead of the full dose of 1 pill 3 x day. The neurologist did mention on the day of our initial meeting that it sometimes takes months to play around with the medication before getting the right dosage. I was beginning to think that "taking no medication" was a better option than living the way I was as the time. My friends encouraged me to "hang in there" and give it a chance to build up in my system. "Maybe it will get better."
I don't recall how long I gave the medication a try, maybe 5 days maximum. That period of time was somewhat of a blur in my head! It basically turned me into a non-functioning adult. The last straw was the day I lost my balance, fell into my desk and knocked everything off the desk, including the laptop.
Ha ha - picture a drunk trying to right himself after falling down and knocking things over. It took some effort, but I managed to "right myself" and put items back on my desk. My next step was to call the doctor's office. I was told to STOP the drug immediately.
The neurologist managed to work me in to his schedule the very next day. When I filled him in on the details. He muttered something like "oh dam" to himself, although I couldn't really hear what he said. Obviously I was walking a narrow (albeit crooked) path towards falling and breaking some bones. Who needs that!
I asked the doc if I could possibly try to take extra doses of Mirapex, which is an older drug used to treat Parkinson's. I had been taking that drug for a good 5 years for Restless Leg Syndrome (RLS) and had no side effects except for getting a little tired by the end of the day. It seemed the lesser of two evils to me.
The doctor explained that Mirapex tends to create compulsive gambling in some patients and that is the reason doctor's hesitate to reocmmend it. He was concerned that I'd become a compulsive gambler. He asked if I liked to gamble, and I laughed! Ask our friends that we used to cruise with - they'll tell you I don't last in a casino more than 3 minutes. I'm the original party pooper when it comes to gambling. Even the noise in a casino drives me crazy, and I can't wait to get out of there. After promising the doctor I'd have Don keep an eye on me for gambling behavior, he authorized the drug.
Now any time a doctor suggests upping the strength of the drug in order to stay with one pill instead of several - be aware! One plus one does not always equal 2 when it comes to drugs I have discovered. (A pharmacist confirmed this theory for me).
My original dosage for RLS was 1,2, or 3 tablets of .025 mg starting around 4:00 p.m. for RLS, as needed. The doc told me the Mirapex now came in a strength of .5, so he could save me money by ordering the large dosage instead of so many pills. He ordered .5 mg twice a day - morning and night. The .5 was to equal two of .025.
Sorry this post is getting so long, but I felt it important to document all the facts, not only for my own benefit, but also for any reader newly diagnosed with PD that might be reading this blog.
Until next time,